The Food and Drug Administration is warning consumers to avoid pure powdered caffeine sold on the Internet after the death of a LaGrange teen.
Even a teaspoon of the powder could be lethal — it is equivalent to 25 cups of coffee. Logan Stiner, 18, died May 27 after consuming it.
Stiner left school early May 27 and was found a few hours later on the floor of his home about 11 a.m. A bag with a small amount of caffeine powder later was found in the house.
An autopsy showed that Stiner, a wrestler at Keystone High School, had more than 70 micrograms of caffeine per milliliter of blood in his system. It was far more than the 3 to 15 micrograms of caffeine per milliliter of blood that a regular coffee drinker would have, according to Lorain County Coroner Dr. Stephen Evans.
“I wasn’t going to let it go because I just didn’t understand,” Stiner’s mother, Katie Stiner, told The Chronicle-Telegram after Evans reached his conclusion. “He was at the height of his game in life.”
Evans said he also couldn’t understand why a healthy, young teenager would die so suddenly and, as a result, he decided to conduct additional tests beyond those done for a routine autopsy. It was from those tests that Evans could determine that caffeine had killed the 18-year-old.
The FDA said teenagers and young adults may be particularly drawn to the caffeine powder, which is a stimulant. Caffeine powder is marketed as a dietary supplement, and it is unregulated, unlike caffeine added to soda.
FDA spokeswoman Jennifer Dooren said those who drink coffee, tea or soda may be aware of caffeine’s less-serious effects, like nervousness and tremors, and might not realize that the powdered form is a pure chemical.
“The difference between a safe amount and a lethal dose of caffeine in these powdered products is very small,” she said.
The powder is also almost impossible to measure with common kitchen tools, the FDA said. Volume measures like teaspoons aren’t precise enough.
The agency added the products may carry minimal or insufficient labeling. Consumers might not be aware that even a small amount can cause an overdose.
“It’s sold at such a high concentration. You would have to be a chemist to know how much to take,” Evans said.
FDA Commissioner Margaret Hamburg recently said that the agency needs to better understand the role of the stimulant, especially on children. The agency is investigating the safety of energy drinks and energy shots, prompted by consumer reports of illness and death. FDA is also looking at caffeine in food as manufacturers have added caffeine to candy, nuts and other snack foods in recent years.
Consumer advocate Jim O’Hara of the Center for Science in the Public Interest praised the FDA’s warning, but said the agency needs to go further to keep powdered caffeine off the market. The powder is easily available on Amazon.com and other online sites.
“The overuse and misuse of caffeine in the food supply is creating a wild-West marketplace, and it’s about time the sheriff noticed and did something,” O’Hara said of the FDA.
Symptoms of caffeine overdose or toxicity include rapid or erratic heartbeat, seizures, vomiting, diarrhea and disorientation. The caffeine powder caused Stiner to have a heart arrhythmia and seizure, which killed him.
Stiner’s aunt, Kelly Stiner, had told The Chronicle the family was shocked by the cause of his death.
“We’re in the dark … we had no idea this stuff existed,” she said.
Though Evans said he’s only heard of a few caffeine overdoses, he believes caffeine could be the cause behind other similar deaths.
“Normally it’s diagnosed as a cardiac problem or a seizure,” Evans said.
Coroners cannot determine whether someone died from a caffeine overdose from an initial toxicology report, Evans said. They would need to conduct additional tests as Evans did.
“We weren’t satisfied with not knowing what he died of,” he said.
After Stiner’s death, Evans said he has reached out both to the FDA and to the Ohio State Coroners Association to recommend other coroners check for caffeine levels after cardiac-related deaths.